Illinois, 2012

Damaging Winds in Illinois, May 28, 2012

May 28, 2012 · NWS DVN · 5 events in 3 counties and zones

A cold front swept across the Mid Mississippi Valley during the late afternoon and early evening hours on May 28, 2012. Scattered showers and thunderstorms developed ahead of this cold front producing severe hail and wind as they moved through northwest and west central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front swept across the Mid Mississippi Valley during the late afternoon and early evening hours on May 28, 2012. Scattered showers and thunderstorms developed ahead of this cold front producing severe hail and wind as they moved through northwest and west central Illinois. These thunderstorms produced quarter to half inch hail in Rock Island, Whiteside, and Lee Counties. Strong winds associated with the thunderstorms knocked down trees in Rock Island, Henry, and McDonough Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 2:10 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 28, 2:10 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT MON MAY 28 2012

.SYNOPSIS...
ANALYSIS AT 2 PM SHOWS A DIFFUSE FRONT JUST ENTERING THE FORECAST
AREA WITH SSW TO SW WINDS OF 15 TO 30 MPH AND ISOLATED SHOWERS
AND STORMS OCCURRING.  NOWCAST TOOLS INDICATE ISOLATED TO SCATTERED
STORMS AND SHOWERS TO CONTINUE TO PERCOLATE ALONG AND AHEAD OF THIS
BOUNDARY UNTIL IT MOVES SOUTHEAST OF THE BY 8 TO 9 PM.  AN ISOLATED
STRONG TO POSSIBLY SEVERE STORMS IS POSSIBLE UNTIL THEN.  UPPER AIR
ANALYSIS SHOWS COOLER AND DRIER CONDITIONS ON NW WINDS TO MOVE IN
THE NEXT DAY OR SO.  A CHANCE FOR A DECENT RAIN EVENT IS INCREASING
FOR THURSDAY INTO FRIDAY WITH VERY COOL TEMPERATURES.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
TONIGHT...WILL KEEP SLIGHT CHANCE POPS FAR EAST UNTIL 10 PM BUT
OTHERWISE LIKELY ALL PRECIPITATION WILL MOVE EAST OF THE AREA AROUND
7 PM.  THESE ISOLATED TO SCATTERED STORMS AND SHOWERS WILL BE ALONG
AND AHEAD OF THE PASSING COOL FRONT. SKIES TO CLEAR WITH MUCH LOWER
DEWPOINTS BY MID EVENING WITH LOW IN THE 50S WITH SOME UPPER 40S
POSSIBLE IN NW SECTIONS.

TUESDAY...MILD AND BREEZY WITH NW WINDS OF 15 TO 30 MPH WITH LOW
DEWPOINTS AND MOSTLY CLEAR TO CLEAR SKIES.  HIGHS TO RISE INTO THE
MIDDLE TO UPPER 70S NW SECTIONS TO THE LOWER 80S SE SECTIONS.  HIGH
PRESSURE FROM CANADA WILL RESULT IN DEWPOINTS LOWER INTO THE 30S
AND 40S IN THE AFTERNOON HOURS.

NICHOLS

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
FORECAST FOCUS ON WIDESPREAD SOAKING RAINS ON THURSDAY THEN WARMING
UP NEXT WEEKEND. GFS THE OUTLIER IN KEEPING THURSDAY DRY.

TUESDAY NIGHT AND WEDNESDAY...COOL AIRMASS DROPPING INTO THE REGION
BUT DRY. MAX TEMPS WILL RANGE FROM THE MID 60S NORTH TO THE MID 70S
FAR SOUTH. MIN TEMPS IN THE 40S NORTH TO LOWER 50S SOUTH.

WEDNESDAY NIGHT THROUGH FRIDAY...IMPRESSIVE TROUGH SEEN ON WATER
VAPOR LOOPS CURRENTLY APPROACHING THE PACIFIC NORTHWEST. THIS TROUGH
DEVELOPS INTO A VERY HEALTHY SYSTEM WHEN IT ARRIVES INTO THE
MIDWEST. ECM DEVELOPS A NICE CLOSED UPPER LOW AND A SURFACE LOW THAT
TRACKS FROM THE OZARKS ON THURSDAY TO NEAR CHICAGO BY EARLY FRIDAY.
EVEN THOUGH METEOROLOGICAL SUMMER BEGINS THIS FRIDAY THE INTENSE
SYSTEM LATE THIS WEEK APPEARS MORE WINTER LIKE. STRONG ISENTROPIC
LIFT OVER THE COOL AIRMASS SHOULD PROVIDE WIDESPREAD SOAKING RAINS
OF OVER AN INCH IN MANY AREAS. THIS WILL BE THE BEST OPPORTUNITY FOR
WIDESPREAD RAINS WE HAVE SEEN SINCE THE FIRST WEEK OF MAY. WILL
BRING IN CHANCE POPS IN OUR WEST WEDNESDAY NIGHT AND SPREAD LIKELY
POPS OVER ALL THE CWA THURSDAY...WITH LIKELY POPS IN OUR EAST
THURSDAY NIGHT. WILL LINGER CHANCE POPS INTO FRIDAY. VERY COOL
THURSDAY AND FRIDAY WITH MAX TEMPS ONLY IN THE LOWER 60S AT MOST
LOCATIONS. AS STATED EARLIER THE GFS SEEMS TO SLOW THE SYSTEM WAY
DOWN COMPARED TO THE ECM/NAM/GEM SO HAVE LEANED AGAINST IT.

NEXT WEEKEND AND MONDAY...ZONAL FLOW RETURNS WITH WARMING
TEMPERATURES INTO THE 80S BY MONDAY. THERE IS THE POTENTIAL FOR
THUNDERSTORMS AS THE HEAT RETURNS BUT THE TIMING IS DIFFICULT A WEEK
AWAY. RIGHT NOW THE GRIDS WILL HAVE SMALL POPS FOR SUNDAY NIGHT AND
MONDAY.

HAASE

&&

.AVIATION...
A BROAD AND DIFFUSE COOL FRONT WILL PASS EAST OF ALL THE TERMINALS BY
23Z.  UNTIL THEN...AN ISOLATED TO SCATTERED...HIGHER BASED SHOWER OR
THUNDERSTORM IS POSSIBLE. THE PROBABILITY OF PRECIPITATION AFFECTING
ANY TERMINAL IS TOO LOW TO PUT IN ANY TERMINAL AREA FORECAST. ANY
STORM THAT OCCURS OVER A TERMINAL MAY CAUSE A BRIEF PERIOD OF MVFR
CONDITIONS. SOUTHWEST WINDS OF 15-30 MPH WILL SHIFT TO THE WEST AND
NORTHWEST AND DECREASE TO 5-15 MPH BY 29/00Z. CLEAR TO MOSTLY CLEAR
SKIES WILL THEN PERSIST THROUGH TUESDAY. WEST TO NORTHWEST WINDS WILL
INCREASE TO 15-30 MPH FOR SEVERAL HOURS MID DAY TUESDAY.  THE ONGOING
VFR CONDITIONS WILL LAST FOR AT LEAST THE NEXT 24 HOURS....PROBABLY
MUCH LONGER.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

NICHOLS/HAASE
Hazardous weather outlook, May 28, 3:23 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT MON MAY 28 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
423 AM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EASTERN IOWA THIS
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND
AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH EASTERN IOWA AND
NORTHWEST ILLINOIS. THERE IS A SLIGHT RISK FOR SEVERE STORMS...
ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER FROM MID TO
LATE AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH A
LESSER POTENTIAL FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN WITH A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

DLS/LE

In the hours before

Local storm report, May 28, 4:15 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             2 N DAVENPORT           41.58N 90.61W
05/28/2012  E0.75 INCH       SCOTT              IA   TRAINED SPOTTER

&&

GROSS
Local storm report, May 28, 4:17 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND GST     DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/28/2012  M48 MPH          SCOTT              IA   ASOS

&&

GROSS
Local storm report, May 28, 4:22 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 SSW DAVENPORT         41.52N 90.63W
05/28/2012  M1.00 INCH       SCOTT              IA   TRAINED SPOTTER

&&

GROSS
Local storm report, May 28, 4:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             DAVENPORT               41.56N 90.60W
05/28/2012  E0.25 INCH       SCOTT              IA   NWS EMPLOYEE

            AT WAL-MART ON WEST KIMBERLY...FROM RETIRED NWS EMPLOYEE.

0515 PM     HAIL             5 SE CANTRIL            40.60N 92.00W
05/28/2012  M0.75 INCH       SCOTLAND           MO   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, May 28, 4:32 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
532 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             1 SSE DAVENPORT         41.54N 90.60W
05/28/2012  M0.25 INCH       SCOTT              IA   NWS EMPLOYEE

0520 PM     HAIL             1 W BETTENDORF          41.56N 90.49W
05/28/2012  E0.25 INCH       SCOTT              IA   TRAINED SPOTTER

0525 PM     HAIL             2 WNW BETTENDORF        41.57N 90.51W
05/28/2012  M0.25 INCH       SCOTT              IA   NWS EMPLOYEE

&&

GROSS
Local storm report, May 28, 4:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/28/2012  M0.25 INCH       SCOTT              IA   ASOS

0521 PM     TSTM WND GST     4 SSW BETTENDORF        41.52N 90.51W
05/28/2012  M55.00 MPH       ROCK ISLAND        IL   DEPT OF HIGHWAYS

&&

GROSS

The radar

The Quad Cities radar (KDVN), 23 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
May 28, 4:38 PM CST
Where
Rock Island County, 1.03 mi E of Port Byron
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.620, -90.310

A trained spotter reported a 4 foot diameter tree down. The spotter estimated the wind speed at 70 mph.

Thunderstorm Wind, Rock Island

When
May 28, 4:38 PM CST
Where
Rock Island County, 0.52 mi E of Port Byron
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.620, -90.320

Law enforcement reported several blocks with numerous trees down in Port Byron.

Thunderstorm Wind, Henry

When
May 28, 6:35 PM CST
Where
Henry County, 0.86 mi NE of Atkinson
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.430, -90.010

A barn was destroyed, resulting in a number of cattle killed. The time coincided with a microburst that was observed by a trained spotter.

Thunderstorm Wind, Henry

When
May 28, 6:39 PM CST
Where
Henry County, 5.26 mi NNE of Atkinson
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.490, -89.980

An NWS employee reported a 7 inch diameter tree trunk snapped off about 12 feet above ground. The employee also saw pea to dime sized hail around the time of the damaging microburst wind gust.

Thunderstorm Wind, McDonough

When
May 28, 8:35 PM CST
Where
McDonough County, 1.38 mi N of Bushnell
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.570, -90.500

A trained spotter reported 6 inch diameter limbs down just north of Bushnell. Pea sized hail also occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386827, 386831, 386834, 386851, 386852.